Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 297, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Sep 2, 2011, 3:49 AM CDT for Kossuth County, Palo Alto County, Iowa. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2011, 3:49 AM CDT (08:49 UTC)
- Expired
- Sep 2, 2011, 4:30 AM CDT
- In force
- 41 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Kossuth County, IA, Palo Alto County, IA
The radar
The Des Moines radar (KDMX), 171 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 4:25 AM CDT | HAIL 0.88 | 2 N Mallard, IA | TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 2, 3:48 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 8.8 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2071 J/kg
- Mixed-layer CIN
- -349 J/kg
- Mixed-layer LCL
- 1469 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 124 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
763 WUUS53 KDMX 020849 SVRDMX IAC109-147-020930- /O.NEW.KDMX.SV.W.0297.110902T0849Z-110902T0930Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 349 AM CDT FRI SEP 2 2011 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME SOUTHWESTERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA... PALO ALTO COUNTY IN NORTHWEST IOWA... * UNTIL 430 AM CDT * AT 348 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GREENVILLE...OR 8 MILES SOUTH OF SPENCER...AND MOVING EAST AT 50 MPH. * LOCATIONS IMPACTED INCLUDE... EMMETSBURG...RUTHVEN...AYRSHIRE...CURLEW...GRAETTINGER...MALLARD... CYLINDER...RODMAN...WEST BEND AND FENTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED BUILDING. && LAT...LON 4326 9441 4293 9443 4294 9492 4323 9492 TIME...MOT...LOC 0849Z 266DEG 42KT 4304 9517 WIND...HAIL 60MPH 1.00IN $$
2 follow-up statements
072 WWUS53 KDMX 020912 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 412 AM CDT FRI SEP 2 2011 IAC109-147-020930- /O.CON.KDMX.SV.W.0297.000000T0000Z-110902T0930Z/ PALO ALTO IA-KOSSUTH IA- 412 AM CDT FRI SEP 2 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME SOUTHWESTERN KOSSUTH AND PALO ALTO COUNTIES UNTIL 430 AM CDT... AT 411 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTHWEST OF EMMETSBURG...OR 18 MILES SOUTHEAST OF SPENCER...MOVING EAST AT 50 MPH. LOCATIONS IMPACTED INCLUDE... EMMETSBURG...GRAETTINGER...CURLEW...MALLARD...CYLINDER...RODMAN... WHITTEMORE...WEST BEND AND FENTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4326 9441 4293 9443 4294 9492 4323 9492 TIME...MOT...LOC 0913Z 269DEG 42KT 4303 9479 WIND...HAIL 60MPH 1.00IN $$
378 WWUS53 KDMX 020922 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 422 AM CDT FRI SEP 2 2011 IAC109-147-020930- /O.CON.KDMX.SV.W.0297.000000T0000Z-110902T0930Z/ PALO ALTO IA-KOSSUTH IA- 422 AM CDT FRI SEP 2 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME SOUTHWESTERN KOSSUTH AND PALO ALTO COUNTIES UNTIL 430 AM CDT... AT 420 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES SOUTH OF EMMETSBURG...OR 24 MILES SOUTHEAST OF SPENCER...MOVING EAST AT 45 MPH. LOCATIONS IMPACTED INCLUDE... MALLARD...RODMAN...WEST BEND...CYLINDER...WHITTEMORE AND FENTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... PREPARE FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A REINFORCED BUILDING AND AWAY FROM WINDOWS. && LAT...LON 4326 9441 4293 9443 4294 9492 4323 9492 TIME...MOT...LOC 0922Z 272DEG 40KT 4299 9470 WIND...HAIL 60MPH 1.00IN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 3:30 AM CDT, 19 minutes earlier.
Area forecast discussion, Sep 2, 3:30 AM CDT, 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 AM CDT FRI SEP 2 2011 .SHORT TERM /TONIGHT/... ANA CDFNT MAKING STEADY PROGRESS AIDED BY OUTFLOW BNDRY FROM CONVECTION IN ITS WAKE. FNT ALSO BEING HELPED ALONG BY PROGRESSING S/WV IN THE SWLY FLOW NOW FROM CNTRL SD INTO ERN NEBRASKA. THIS S/WV WILL LIFT CONVECTION NEWD WITH CORFIDI VECTORS AND SHOULD LIMIT SEWD PROGRESS FOR A WHILE. SUPERCELL OVR THE NW MAY WELL SLIDE ACRS THE NWRN CWA EARY THIS MRNG...BUT EXPECT A BREAK AFT THAT. NEXT S/WV SLATED TO ARRIVE LATER THIS AFTN AND IS BECOMING EVIDENT ACRS COLORADO. OTHER CONSIDERATION FOR THIS MRNG IS THE AC DVLPMT ON THE NOSE OF THE LLJ POINTING TOWARD IA. A FEW SHWRS HAVE DEVELOPED OVR THE SERN ZONES AND WILL CARRY ISOLD FOR A FEW HRS THIS MRNG FOR THAT. EXPECT TO SEE CAP WEAKEN BY ERY AFTN WITH A BAND OF TSRA JUST BHND THE FRONT AGAIN WITH CUR SWODY1 LOOKING QUITE REASONABLE. TEMPS WILL BE A PROBLEM WITH A SIG GRAD SLICING ACRS THE CWA. SHOULD BREAK 90 BY ERY AFTN OVR THE SRN COUNTIES. CLOUDS SHOULD LIMIT MUCH MORE WARMING AFT THAT. NW CORNER NOT LIKLY TO GET MUCH APST THE MID 70S WITH CLOUDS HOLDING FIRM. .LONG TERM /FRIDAY THROUGH THURSDAY/... THE COLD FRONT MAKING ITS WAY DOWN FROM OUR NORTHWEST THIS MORNING WILL STALL ACROSS THE CWA LATER TODAY AND TONIGHT...PROVIDING A CONTINUING FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT ESPECIALLY AS THE LLJ KICKS IN TONIGHT. SHEAR WILL BE WEAK BUT A FAIRLY STRONG BAROCLINIC ZONE WILL SET UP ACROSS THE FRONT WITH GOOD LOW LEVEL MOISTURE POOLING AGAINST THE BOUNDARY FROM THE SOUTH...LEADING TO DECENT INSTABILITY AND PROVIDING THE POSSIBILITY OF A FEW STRONG/SEVERE STORMS AND SOME LOCALLY HEAVY RAIN. FLOODING SHOULD NOT BE MUCH OF A CONCERN HOWEVER AS OUR FFG IS QUITE HIGH. PREDICTING LOCATION OF PRECIP TONIGHT AND INTO SATURDAY IS DIFFICULT AS IT WILL BE HEAVILY DEPENDENT ON WHERE THE FRONT STALLS OUT...BUT HAVE FOCUSED ON OUR NORTH CENTRAL AND NORTHEASTERN AREAS ROUGHLY FROM AROUND CARROLL THROUGH WATERLOO AS SHORT RANGE MODELS ARE REALLY CLUSTERED IN THAT SWATH AND IT SEEMS LOGICAL GIVEN CURRENT FRONTAL MOTION AND THE RELATIVE STRENGTH OF THE RIDGING TO THE SOUTH. ON SATURDAY THE SECOND...STRONGER FRONT WILL PUSH DOWN FROM THE NORTHWEST PROVIDING A BURST OF ADDITIONAL THUNDERSTORM DEVELOPMENT MAINLY ACROSS OUR SOUTHEASTERN HALF OR SO DURING THE AFTERNOON AND EVENING...AND ALSO SWEEPING THE YUCKY MUGGY AND UNSTABLE AIR MASS OUT FOR GOOD. SATURDAY MAX TEMPS AND POPS REMAIN PROBLEMATIC IN THIS COMPLICATED AND WEAK FLOW ENVIRONMENT...SO HAVE STUCK CLOSE TO MOS ON TEMPS AND KEPT POPS RATHER BROAD BRUSHED ESPECIALLY ON SATURDAY MORNING WHEN THE SECOND FRONT WILL NOT YET HAVE ENTERED MUCH OF OUR CWA. ONCE WE GET THE FRONT THROUGH AND STORMS OUT OF HERE BY SATURDAY NIGHT WE WILL SEE A DRAMATIC CHANGE IN OUR WEATHER FOR NEXT WEEK...EFFECTIVELY THE END OF SUMMER AND THE BEGINNING OF EARLY AUTUMN. FROM SUNDAY THROUGH ESSENTIALLY ALL OF NEXT WEEK WE WILL BE DOMINATED BY SURFACE RIDGING BENEATH COOL NORTHWEST TO NORTH FLOW ALOFT WITH HIGHS IN THE UPPER 60S TO MID 70S AND LOWS IN THE 40S TO MID 50S...EASILY OUR COOLEST WEATHER SINCE AT LEAST MAY. MADE VERY LITTLE CHANGE TO THIS FORECAST FOR SUNDAY AND BEYOND AS IT SEEMS PRETTY STRAIGHTFORWARD AND WILL BE OF GREAT ENJOYMENT TO THOSE PLANNING OUTDOOR ACTIVITIES ON LABOR DAY...ALTHOUGH IT WILL BE SOMEWHAT COOL PARTICULARLY IN THE MORNING. && .AVIATION...02/06Z FRONT CONTINUES TO SLOW DOWN IN LATEST MODEL GUIDANCE. H700 FLOW SHOULD HELP STRETCH THE FRONT AND MAINTAIN SLOWER SOUTHWARD PROGRESSION OVERNIGHT. HAVE ADJUSTED TIMING OF CONVECTION WITH START NEAR 15-16Z NORTH AREAS AND IN THE AFTERNOON AFT 19-23Z IN THE EAST AND SOUTH. STORMS INITIALLY HIGH BASED BUT CIGS SHOULD LOWER TO MVFR AFTER 1-2HRS OF THUNDER. BRIEF REDUCTIONS TO VSBY IN 3-5SM RANGE ALSO POSSIBLE...THOUGH HEAVIER CONVECTION TOWARD END OF PERIOD MAY RESULT IN LOWER VSBY. CONFIDENCE OF LOCATION OF STORMS STILL LOW SO WILL NOT ATTEMPT TO LOWER ATTM. WINDS WILL NOT BE A MAJOR FACTOR IN THE FCST THOUGH SOME MIXING LIKELY SOUTH AREAS PRIOR TO FRONTAL PASSAGE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...MS SEP 11 AVIATION...REV LONG TERM...LEE
Hazardous weather outlook, Sep 1, 3:07 PM CDT, 12 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 307 PM CDT THU SEP 1 2011 IAZ004>007-015>017-023>028-033>038-044>047-057-058-022015- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON- GUTHRIE- 307 PM CDT THU SEP 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT HOT AND HUMID CONDITIONS WILL CONTINUE INTO THIS EVENING WITH HEAT INDEX VALUES NEAR 100 DEGREES. THUNDERSTORMS ARE EXPECTED TO MOVE IN FROM THE NORTHWEST LATE TONIGHT. AN ISOLATED SEVERE STORM WITH 60 MPH WINDS AND QUARTER SIZED HAIL IS POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE FORECAST AT INTERVALS FROM FRIDAY THROUGH SATURDAY EVENING. A FEW SEVERE STORMS WITH QUARTER SIZED HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE DURING THE PERIOD. THE GREATEST THREAT FOR STRONGER STORMS IS EXPECTED FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED. IAZ039-048>050-059>062-070>075-081>086-092>097-022015- BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS-POLK-JASPER-POWESHIEK-CASS- ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 307 PM CDT THU SEP 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT HOT AND HUMID CONDITIONS WILL CONTINUE INTO THIS EVENING WITH HEAT INDEX VALUES NEAR 100 DEGREES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS ARE FORECAST AT INTERVALS FROM FRIDAY THROUGH SATURDAY EVENING. A FEW SEVERE STORMS WITH QUARTER SIZED HAIL AND DAMAGING WIND GUSTS ARE POSSIBLE DURING THE PERIOD. THE GREATEST THREAT FOR STRONGER STORMS IS EXPECTED FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 4:27 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Kossuth, Palo Alto, Pocahontas | 48 min |
| Sep 2, 5:33 AM CDT | Severe Thunderstorm Warning | DMX | Worth | 27 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.